Alert archive / Montana / Wind Advisories in 2025
Wind Advisory 10, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Dec 7, 2025, 12:38 PM MST for 6 counties in Montana. It took effect at Dec 8, 2025, 8:00 PM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2025, 12:38 PM MST (19:38 UTC)
- In effect from
- Dec 8, 2025, 8:00 PM MST
- Expired
- Dec 9, 2025, 11:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 89 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 478 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745 WWUS75 KMSO 071938 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1238 PM MST Sun Dec 7 2025 MTZ001-004-091500- /O.NEW.KMSO.WI.Y.0010.251209T0300Z-251209T1500Z/ Kootenai/Cabinet Region-Lower Clark Fork Region- 1238 PM MST Sun Dec 7 2025 ...WIND ADVISORY IN EFFECT FROM 8 PM MONDAY TO 8 AM MST TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. Gusts over 50 mph on the higher terrain. * WHERE...Kootenai/Cabinet Region and Lower Clark Fork Region. * WHEN...From 8 PM Monday to 8 AM MST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Weakened trees and tree limbs could be blown down impacting road access and causing localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ002-091800- /O.NEW.KMSO.WI.Y.0010.251209T0600Z-251209T1800Z/ West Glacier Region- 1238 PM MST Sun Dec 7 2025 ...WIND ADVISORY IN EFFECT FROM 11 PM MONDAY TO 11 AM MST TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Gusts over 50 mph on the higher terrain. * WHERE...West Glacier Region. * WHEN...From 11 PM Monday to 11 AM MST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Weakened trees and tree limbs could be blown down impacting road access and causing localized power outages. * ADDITIONAL DETAILS...Snow and poor visibility is a concern at Marias Pass Monday afternoon through Tuesday morning. Watch for changeable conditions near the Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ003-091500- /O.NEW.KMSO.WI.Y.0010.251209T0600Z-251209T1500Z/ Flathead/Mission Valleys- 1238 PM MST Sun Dec 7 2025 ...WIND ADVISORY IN EFFECT FROM 11 PM MONDAY TO 8 AM MST TUESDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Flathead/Mission Valleys. * WHEN...From 11 PM Monday to 8 AM MST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Weakened trees and tree limbs could be blown down impacting road access and causing localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 7, 3:21 AM MST, 9 hours 17 minutes earlier.
Area forecast discussion, Dec 7, 3:21 AM MST, 9 hours 17 minutes before
Area Forecast Discussion National Weather Service Missoula MT 321 AM MST Sun Dec 7 2025 .DISCUSSION... KEY MESSAGES: - Heavy mountain snow, along with a wintry mix in the valleys will make for difficult travel conditions today - Significant rain and high elevation snow Monday through Wednesday may lead to hydrologic issues Banded showers continue this morning, bringing snow to mountain passes, and a wintry mix of rain, snow and sleet to valleys. Near-freezing surface temperatures will maintain variable road conditions, with rapid changes from wet to icy surfaces likely over short distances through mid morning. Increasing southwest-to-west winds today should scour out cold pools in persistent inversion valleys (e.g., Missoula, Kalispell), allowing temperatures to modify into the upper 30s. Precipitation will largely transition to orographic showers by late morning before reinvigorating this afternoon and evening. While valleys remain warm enough for rain, mountain passes, specifically Lolo, Lost Trail, and Marias, will accumulate an additional 2 to 6 inches of snow (25th to 75th percentile), presenting travel difficulties. On Monday, the first big surge of an incoming atmospheric river will spread anomalous amounts of moisture and mild air into the region. Snow levels will rise significantly through the day, peaking Monday night between 6000 to 7000 feet. Heavy rainfall is expected below this elevation, maximizing over North Central Idaho and Northwest Montana. Strong westerly flow aloft will induce distinct shadowing effects, limiting QPF somewhat in the valleys of Western Montana. Forecast models continue to show a brief lull in precipitation rates Tuesday afternoon before increasing once again Tuesday evening through Wednesday night. With this second wave of moisture there is quite a bit of uncertainty in snow levels, with some forecast models showing colder air settling into the region from the north and lowering snow levels potentially as low as 3500-4000 feet. This colder scenario (~25% chance) would bring potential for moderate to heavy snow into higher valleys and travel corridors, especially in northwest Montana. All in all, the 72 hr precipitation forecast (ending 5am Thursday) shows impressive totals, favoring north central Idaho and the higher terrain of northwest Montana. The 72-hour QPF (ending 12Z Thursday) indicates significant hydrologic input. Totals range from 0.50 to 2.00 inches in shadowed valleys and 2.50 to 5.00 inches (10th to 90th percentile) in North Central Idaho and the Northwest Montana terrain. The coincidence of heavy rain and melting low-elevation snowpack increases the risk of rapid rises on creeks and streams, ponding in poor drainage areas, and rock/mudslides. In addition, though not as visible to most, hazardous conditions will be in place in the backcountry above 6000 feet due to heavy snow and strong winds causing blowing snow and low visibility. && .AVIATION...Banded precipitation continues to produce widespread mountain obscurations across the Northern Rockies this morning. Valley terminals (KMSO, KGPI) are experiencing fluctuations between VFR and MVFR conditions due to visibility reductions in rain, snow, and sleet. A brief lull in precipitation is anticipated late morning, potentially allowing ceilings to lift to low-end VFR or high-MVFR. However, dynamic forcing returns after 21Z, lowering ceilings back to MVFR with widespread rain for the valleys and snow in the terrain into the overnight hours. Increasing winds aloft are expected this evening, with ridge top winds approaching 45 kts. Turbulence and low level wind shear will become a concern. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 8:50 PM MST | Special Weather Statement | MSO | Powell | 55 min |
| Dec 6, 9:28 PM MST | Special Weather Statement | MSO | Powell | 62 min |
| Dec 7, 12:14 PM MST | Flood Watch | MSO | Flathead, Lake, Lincoln, Mineral, Sanders | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.